MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Entrapment of Device (1212); Malposition of Device (2616); Material Deformation (2976)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: unknown.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex aaa endovascular graft bifurcated main body graft was displaced during a bifurcated endoprosthesis implant procedure and extensions.Following the release of the graft, two safety wires were removed and an attempt was made to recover the top cap.Something was reported to have gotten stuck as the gray system was advanced and removal began.This action caused displacement of the endoprosthesis that covered the celiac trunk.When removing the sheath, a deformation was noticed near where it was released.Immediately, a laparotomy with infra-renal aortic aneurysmectomy and endoprosthesis explant was performed.The procedure was completed post-complication.Additional information regarding patient and event details has been requested, but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation.Cook became aware of an incident where during a procedure the complaint device zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-26-111-zt lot: 14103334) was displaced by the delivery system after deployment.The patient was a 72-year-old male that had been diagnosed with an infrarenal abdominal aortic aneurysm.He underwent an endovascular aortic repair (evar) on (b)(6) 2021.During the evar procedure both trigger wires were removed and the zenith flex aaa endovascular graft bifurcated main body was released.While attempting to dock the top cap, the gray delivery stem was advanced towards the top cap.When attempting to remove the delivery system ¿something apparently got stuck in the free-flow causing the displacement of the endoprosthesis that covered the celiac trunk in the patient.¿ after removing the sheath from the patient, a deformation on the sheath was identified close to where the graft was released.An immediate laparotomy with infra-renal aortic aneurysmectomy and endoprosthesis explant was performed.The procedure was completed after the complication occurred.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.However, still photos of preoperative imaging were provided by the customer and reviewed by a member of the cook medical planning and sizing team on (b)(6) 2022.A definitive cause of what the delivery system would ¿catch on¿ was unable to be determined with the imaging provided.The image reviewer noted that at this point in the procedure the component would have wall apposition and would not generally move significantly higher in the aorta.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls and inspections are in place to prevent the release of nonconforming product related to the reported failure mode.A review of the design history file (dhf) showed that the affected product is safe and effective for its intended use.A review of the device history record (dhr) for lot 14103334 and flexor sheath subassembly lot sa13950241 found no nonconformances that could have contributed to the reported failure mode.The tffb-26-111-zt is a one-device lot.As there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in the field.Cook also reviewed product labeling.The current product instructions for use (ifu), [t_zaaaf_rev5] ¿zenith flex® aaa endovascular graft with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: 4 warnings and precautions 4.1 general additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing requirements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure appropriate procedural imaging is required to successfully position the zenith flex aaa endovascular graft and assure accurate apposition to the aortic wall.Inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.5 adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture, and death endoleak endoprosthesis: improper component placement; component migration.8 patient counseling information: the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death.11 directions for use: anatomical requirements proximal aortic neck lengths should be a minimum of 15 mm with a diameter measured outer wall to outer wall of 18 ¿ 32 mm.11.1 bifurcated system 11.1.12 molding balloon insertion 5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.Final angiogram 1.Position angiographic catheter just above the levels of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.12 imaging guidelines and postoperative follow-up 12.1 general the long-term performance of endovascular grafts with secondary endovascular intervention using additional components has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirements for patient follow-up (described in the instructions for use for the zenith flex aaa endovascular graft) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.12.6 additional surveillance and treatment additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak based on the information provided, examination of returned still images and the results of our investigation, a definitive cause of the failure could not be established.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13158921
Report Number1820334-2022-00019
Device Sequence Number14843682
Product Code MIH
UDI-Device Identifier10827002484143
UDI-Public(01)10827002484143(17)230729(10)14103334
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-26-111-ZT
Device Lot Number14103334
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/23/2021
Supplement Date Received by Manufacturer05/10/2022
Initial Report FDA Received Date01/04/2022
Supplement Report FDA Received Date06/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale